SIX young people were admitted to Cork University Hospital (CUH) in the past 10 days suffering the ill-effects of herbal highs.
In one incident, three young men in their 20s arrived at CUH in an ambulance suffering from acute paranoia, hallucinations and sickness. Two of them stayed overnight in the hospital as they required constant medical supervision. It is believed the young men had taken products marketed as Triple X and Blow.
In a separate incident, three young women were admitted to CUH emergency department suffering from mental distress, insomnia and palpitations.
They had been clubbing in the city and doctors believe their drinks may have been spiked with legal highs.
Accident and emergency consultant Dr Chris Luke said he is “getting increasingly agitated and annoyed by the head shop retailers who like to claim they are selling an alternative lifestyle”.
“This fake cocaine and ecstasy is no less dangerous than illegal drugs. The men had to be brought in by ambulance. Those ambulances could have been diverted from stroke, heart attack or road accident victims,” he said.
Earlier this year, homeless charity Simon expressed serious concern that increasing numbers of rough sleepers in Dublin were injecting a legal high. Snow, a type of bath salts, is said to cause the same adverse side effects as crack cocaine if not used for its intended purpose.
It is sold in head shops.
© Irish Examiner Ltd. All rights reserved